Report: Thiazide Diuretics May Pose Risk to Older Adults
Hypertension treatment can cause metabolic adverse events
Adults more than 65 years of age who have recently begun treatment with thiazide diuretics are at a greater risk for developing metabolic-related adverse events, according to researchers at the University of Texas Southwestern Medical Center.
More than two-thirds of older adults have hypertension in the U.S., and thiazide diuretics are often recommended as the initial medication for these patients. These drugs primarily inhibit sodium transport in the kidney, leading to urinary loss of sodium and water, which decreases blood pressure. While the risks of this medication are well known, the risks are not well quantified in real-world clinical practice, where older adults who are treated may have several other illnesses.
The new observational study looked at 1,060 adult veterans with hypertension who recently began taking a thiazide diuretic. The study compared those subjects with a similar group of veterans who were not prescribed a thiazide diuretic. The findings were published in the Journal of the American Geriatrics Society.
During a 9-month period, 14% of older adults taking a thiazide diuretic developed a metabolic adverse event compared with 6% of adults who were not taking a thiazide diuretic. For every 12 adults who were newly prescribed a thiazide diuretic, one developed a metabolic adverse event that he or she would not otherwise have had.
The three metabolic adverse events that researchers assessed were hyponatremia, hypokalemia, and acute kidney injury, defined as a 25% decrease in kidney function from the baseline value before the thiazide diuretic was started.
While the findings highlight that thiazide-related adverse events are common in this population, the researchers were surprised to discover that only 42% of older adults who had recently begun taking a thiazide diuretic had undergone laboratory testing to monitor for these adverse events within the first 3 months of beginning the medication.
“Our research suggests that thiazide-induced adverse events are common in older adults and [that] greater attention should be paid to potential complications in prescribing thiazide diuretics to older adults, including closer laboratory monitoring before and after initiation of thiazides,” said lead author Dr. Anil Makam.
Source: Medical Xpress; June 16, 2014.